Sign up for a new account.
And get access to
The latest T1D content
Research that matters
Our daily questions
Sign up by entering your info below.
Reset Your Password
We will email you instructions to reset your
What We Learned from the Online Community This Month
Thank you to every member of the T1D Exchange Online Community for answering the Questions of the Day, inspiring others, and sharing your expertise with others. Here is what we learned from the 3 most popular questions of February 2021!
1. Have you ever been told your A1c is too low?
Just over 25% of respondents answered that they had been told at some point that their A1c was too low, with about 75% answering that they had not heard this. The comments provided some interesting insights into why people have been told this and point to the shift currently happening in the T1D community from focusing on A1c to focusing on other factors like time-in-range.
Many commenters noted that their doctors told them their A1c should be higher when they were diagnosed with an additional medical condition. Others shared that they were told to raise their A1c once they reached their senior years.
A few people shared stories about times when medical professionals have not believed that their A1cs could possibly be so low. These instances left the commenters feeling frustrated and even insulted that the time and energy they had put into lowering their A1cs could be discounted so quickly.
Here are some quotes from the community that sum up this question:
- “I am of the view that each person is different, and so long as they have data to show they aren’t having too many hypos and they’re working with their medical team, they are fine.”
- “With CGM you have better information to control what you’re doing and a 24/7 curve that shows how many lows you’re actually having. So it’s less of a thing now.”
- “I’ve been told on numerous occasions to bring my levels up. Over the last 5 years my results hover between 5.6 to 6.4 and as my endocrinologist suspects that I’m experiencing too many lows. In actual fact I do have the odd low, but my levels seem to be much more streamlined due to my pump and CGM.”
2. Have you received at least one dose of a COVID-19 vaccine? If so, did you notice an impact on your blood sugar during the following few days?
More than one-third of our Online Community has received at least one dose of a COVID-19 vaccine, as of February 17th. Of those who have received at least one dose of a vaccine, about 22% noticed a change in their blood sugar patterns, most noting that their blood sugar numbers were higher than usual.
Many commenters reported having flu-like symptoms after receiving their second vaccine dose, but not necessarily seeing a difference in their blood glucose levels. Several community members noted that their blood sugars were higher than usual during the few days after receiving a vaccine dose, but that they could also attribute those elevated levels to inactivity that accompanied the flu-like symptoms.
As many have experienced and some commenters pointed out, the process for getting a vaccine has been difficult and complicated. Between intricate online processes and the lack of clarity about whether or not people with T1D are included in priority groups, there is a lot of confusion about how and when people with T1D can get a COVID vaccine.
Here’s what some community members had to say about their experiences:
- “My blood sugar was higher than usual after the first dose, but not after the second dose.”
- “I’ve had both of my Moderna COVID-19 vaccinations and didn’t have any noticeable reaction with my blood sugars. I felt like I had a very mild case of the flu on the 2nd day which lasted 24 hours.”
- “About 24 hours after my second dose, I developed muscle aches, slight fever at 98.8 (I usually run 96.8 to 97.6), lightheadedness, fatigue, weakness, nausea (no vomiting) and my BGs started creeping up. By Saturday night and into Sunday my BGs were elevated in the 300s, and I felt like I got hit by a steamroller – no energy. By Monday morning I was feeling better and BGs were descending back into range, and by Monday evening I was much better.”
When your pump or CGM sites feel irritated or uncomfortable on your skin, do you change your site or wait for the session to be over?
More than half of the community members who responded to this question answered that when their skin starts to get irritated by their devices, they try not to end their pump/sensor session early and see if they can make it the full lifetime.
It can be annoying to feel like supplies are being wasted, so most respondents try not to throw away their supplies before their device’s expiration unless it’s unbearable. In fact, only 3% of respondents typically change their site immediately.
Here are some comments that resonated with the community:
- “I change the site if my readings or BG does not seem right.”
- “Since I have been wearing a transparent medical tape over the sensor, sometimes the irritation is from the tape. So, I just cut that piece of tape off the irritation and put cortisone cream on the irritation.”
- “As my CGM and pump sites are almost always uncomfortable, I wait it out unless the pump and site are malfunctioning. The itchiness and/or pain (like a bruise being constantly pushed on, and more) have to be endured…my insurance would never pay for the replacement devices…and I would soon lose more real estate on my body for places to place the devices.”
We learn something new every day from this community’s Question of the Day responses. Your words inspire others who come to this community for advice and to know they’re not alone.
If you are not already a member of the T1D Exchange Online Community, join us by clicking the “Join” button at the top of this page.
This site uses Akismet to reduce spam. Learn how your comment data is processed.
Join our mailing list for more about T1D